Iowa, 2011Heavy Snow and Winter Weather in Iowa, January 9 to 10, 2011
January 9 to 10, 2011 · NWS FSD · 11 events in 11 counties and zones
Snow produced heavy accumulations of 8 to 14 inches in Plymouth and Woodbury Counties, including the Sioux City area, during a 24 hour period beginning in the late afternoon of January 9th. Lesser accumulations of 4 to 8 inches were reported further north and east in northwest Iowa.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow produced heavy accumulations of 8 to 14 inches in Plymouth and Woodbury Counties, including the Sioux City area, during a 24 hour period beginning in the late afternoon of January 9th. Lesser accumulations of 4 to 8 inches were reported further north and east in northwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 9, 3:02 PM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Jan 9, 3:02 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CST SUN JAN 9 2011
.DISCUSSION...
NO CHANGES TO ADVISORIES AT THIS TIME. INVERTED TROUGH CONTINUES TO
BE THE MAIN WEATHER FOCUS TONIGHT. BROAD WEAK ISENTROPIC LIFT AHEAD
OF THE SFC TROUGH WILL KEEP LIGHT SNOW GOING THROUGH THE NIGHT AND
RIGHT INTO MONDAY. SNOW WILL MAINLY BE ON THE LIGHT SIDE WITH
ACCUMULATIONS SLOWLY INCREASING...ALTHOUGH POCKETS OF MODERATE SNOW
CAN BE EXPECTED FROM TIME TO TIME...ESPECIALLY TOWARD THE MO VALLEY
AND INTO NW IA. MAINLY SEEING VERY SMALL SNOW GRAINS WITH THIS
SYSTEM BUT DENDRITIC SNOW OCCURS IN THE POCKETS OF ENHANCEMENT.
EXPECTING NEW SNOW ACCUMULATIONS TONIGHT TO RANGE FROM AROUND 2
INCHES TOWARD HIGHWAY 14 IN SD AND MN...TO 4 OR 5 INCHES TOWARD SUX
AND SLB. TEMPERATURES WILL REMAIN NEARLY STEADY TONIGHT AND WITH
WEAK WARM AIR ADVECTION AND SHOULD ACTUALLY WARM A FEW DEGREES IN
ERN AREAS. LATE TONIGHT THE SFC TROUGH WILL SLIP INTO THE WRN
CWA...AT WHICH TIME TEMPERATURES WILL BEGIN TO COOL. /97
BROAD AREA OF LIGHT TO MODERATE SNOW WILL SLOWLY ERODE FROM WEST TO
EAST MONDAY AFTERNOON THROUGH MONDAY NIGHT. STILL BELIEVE THAT THE
MODEL QPF IS OVERDONE SO WILL CUT BACK ON THAT...BUT THIS STILL
LEAVES THE AREA WITH SOME DECENT SNOWFALL TOTALS FROM THIS MORNING
THROUGH TUESDAY MORNING. AND AGAIN...WITHOUT WIND...INSTABILITY OR
ANY MAJOR FRONTAL ACTIVITY...ONLY EXPECT A THIRD TO A HALF AN INCH
AN HOUR IN MOST CASES WITH THE HEAVIER SNOW BANDS. ADDITIONAL
ACCUMULATIONS SHOULD RUN FROM ABOUT 2-4 INCHES OVER THE NORTHERN
TIER OF COUNTIES INTO CENTRAL SD...4-7 INCHES ALONG THE I90 CORRIDOR
AND 6 TO 10 INCHES OVER NW IA. COLDER AIR WILL SLOWLY SPREAD ACROSS
THE AREA ON MONDAY...BUT FAIRLY MILD AHEAD WITH HIGHS LIKELY IN THE
LOWER 20S AHEAD OF INVERTED TROUGH. TEMPERATURES WILL DROP TO AROUND
ZERO IN CENTRAL SD BY TUESDAY MORNING AS SNOW SHIFTS EAST AND CLOUDS
BEGIN TO SCOUR OUT A BIT. WILL REMAIN AROUND 10 ABOVE IN THE EAST
ERN CWA. ONE CONCERN FOR TUESDAY IS IF WE DO HAVE A WIDESPREAD 4 TO
8 INCHES OF FLUFFY SNOW AND THE WINDS PICK UP TO ABOUT 15 TO 25
MPH...SO MORE SIGNIFICANT BLOWING AND DRIFTING COULD OCCUR. THIS MAY
ENTAIL EXTENDING THE ADVISORY FOR BLOWING SNOW A LITTLE LONGER BUT
WILL NOT DO THAT QUITE YET. QUIET AND VERY COLD ON
WEDNESDAY...ALTHOUGH WIND WILL NOT BE MUCH OF A FACTOR. HIGHS
MAINLY AROUND ZERO WITH LOWS WEDNESDAY NIGHT ABOUT 5 BELOW TO 10
BELOW.
THE MAIN CONCERN FOR THE THURSDAY THROUGH SUNDAY TIME FRAME WILL BE
AN INCOMING ARCTIC FRONT THAT WILL LIKELY BRING A LITTLE BIT OF
LIGHT SNOW AHEAD OF AND ALONG THE FRONT...THEN TEMPERATURES LIKELY
TO PLUNGE WELL BELOW NORMAL. WILL CONTINUE THE BETTER CHANCES FOR
SNOW THURSDAY NIGHT AND FRIDAY WITH LESSER CHANCES FRIDAY NIGHT INTO
SATURDAY. /08
&&
.AVIATION...
WIDESPREAD IFR TO MVFR FROM FALLING SNOW WILL REMAIN IN PLACE ACROSS
THE FORECAST AREA TONIGHT AND MUCH OF TOMORROW. SHOULD SEE SLOWLY
IMPROVING VISIBILITIES FROM W TO E MON AFT INTO TUE AS SFC TROUGH
SLIDES INTO MN. /97
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM CST MONDAY
FOR IAZ001-012-020-031.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST
MONDAY NIGHT FOR IAZ002-003-013-014-021-022-032.
MN...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM CST MONDAY FOR
MNZ098.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST
MONDAY NIGHT FOR MNZ089-090.
NE...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM CST MONDAY FOR
NEZ013-014.
SD...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM CST MONDAY FOR
SDZ061-062-066-067-070-071.
WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR
SDZ050-057>060-063>065-068-069.
&&Hazardous weather outlook, Jan 9, 4:25 AM CST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0425 AM CST SUN JAN 09 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0425 AM CST SUN JAN 09 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
SNOW WILL CONTINUE TO DEVELOP FROM WEST TO EAST TODAY AND
CONTINUE TONIGHT. ACCUMULATIONS THROUGH TONIGHT SHOULD RANGE
MOSTLY FROM 2 TO 4 INCHES NORTH OF INTERSTATE 90...AND FROM 3 TO
6 INCHES ALONG AND SOUTH OF INTERSTATE 90.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL VERY SLOWLY DECREASE FROM WEST TO EAST MONDAY AND
MONDAY NIGHT...WITH SOME LIGHT SNOW POSSIBLY LINGERING ALONG AND
EAST OF INTERSTATE 29 TUESDAY. ADDITIONAL LIGHT ACCUMULATIONS MAY
PUSH SNOW TOTALS UP TO 2 TO 6 INCHES NORTH OF INTERSTATE 90...AND
TO 5 TO 9 INCHES ALONG AND SOUTH OF INTERSTATE 90. DANGEROUS WIND
CHILLS MAY DEVELOP IN PART OF THE AREA BY TUESDAY MORNING.
ANOTHER POTENTIAL FOR SNOWFALL WILL COME WITH A COLD FRONT
THURSDAY NIGHT INTO FRIDAY NIGHT. SNOWFALL POTENTIAL DOES NOT
LOOK HEAVY AT THIS TIME...BUT STRONG WINDS...BLOWING SNOW...AND
DANGEROUS WIND CHILLS MAY DEVELOP FRIDAY NIGHT AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
WILLIAMS
In the hours before
Local storm report, Jan 9, 5:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CST SUN JAN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM SNOW PETERSON 42.92N 95.34W
01/09/2011 M0.3 INCH CLAY IA CO-OP OBSERVER
&&
BTLocal storm report, Jan 9, 5:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CST SUN JAN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW SIOUX CITY 42.50N 96.39W
01/09/2011 M2.5 INCH WOODBURY IA MESONET
&&
TRMLocal storm report, Jan 9, 5:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
518 PM CST SUN JAN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM SNOW MITCHELL 43.73N 98.03W
01/09/2011 M3.5 INCH DAVISON SD CO-OP OBSERVER
0420 PM SNOW HURON 44.36N 98.22W
01/09/2011 M2.3 INCH BEADLE SD MESONET
0455 PM SNOW SIOUX FALLS 43.54N 96.73W
01/09/2011 M1.5 INCH MINNEHAHA SD BROADCAST MEDIA
0500 PM SNOW SIOUX CITY 42.50N 96.39W
01/09/2011 M2.5 INCH WOODBURY IA MESONET
0500 PM SNOW SIOUX FALLS 43.54N 96.73W
01/09/2011 M1.1 INCH MINNEHAHA SD NWS EMPLOYEE
0502 PM SNOW PETERSON 42.92N 95.34W
01/09/2011 M0.3 INCH CLAY IA CO-OP OBSERVER
&&
CJANSENLocal storm report, Jan 9, 5:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CST SUN JAN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM SNOW MITCHELL 43.73N 98.03W
01/09/2011 M3.8 INCH DAVISON SD CO-OP OBSERVER
THE MOISTURE CONTENT OF THE 3.8 INCHES OF SNOWFALL WAS
0.28 INCH.
&&
TRMLocal storm report, Jan 9, 5:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 PM CST SUN JAN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW BRUNSVILLE 42.81N 96.27W
01/09/2011 M2.6 INCH PLYMOUTH IA CO-OP OBSERVER
&&
TRMLocal storm report, Jan 9, 5:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
544 PM CST SUN JAN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM SNOW MENNO 43.24N 97.58W
01/09/2011 M3.0 INCH HUTCHINSON SD CO-OP OBSERVER
THE MOISTURE CONTENT OF THE 3.0 INCHES OF SNOWFALL WAS
0.24 INCH.
&&
TRMHeavy Snow, Woodbury
- When
- January 9, 6:00 PM CST to January 10, 5:00 PM CST
- Where
- Woodbury forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Snow accumulated 6 to 14 inches, with the heavier accumulations in the western part of the county, including 14 inches at Sioux City. The snowfall was accompanied by light to moderate winds.
Heavy Snow, Plymouth
- When
- January 9, 6:00 PM CST to January 10, 5:00 PM CST
- Where
- Plymouth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Snow accumulated 7 to 10 inches, including 9 inches at Akron. The snowfall was accompanied by light to moderate winds.
Winter Weather, Sioux
- When
- January 9, 6:00 PM CST to January 10, 5:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Snowfall of 4 to 7 inches, including 6 inches at Sioux Center, was accompanied by light to moderate winds.
Winter Weather, Lyon
- When
- January 9, 6:00 PM CST to January 10, 5:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches was accompanied by light to moderate winds.
Winter Weather, Osceola
- When
- January 9, 7:00 PM CST to January 10, 6:00 PM CST
- Where
- Osceola forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches was accompanied by light to moderate winds.
Winter Weather, O'Brien
- When
- January 9, 7:00 PM CST to January 10, 6:00 PM CST
- Where
- O'Brien forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches was accompanied by light to moderate winds.
Winter Weather, Cherokee
- When
- January 9, 7:00 PM CST to January 10, 6:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Snowfall of 4 to 7 inches was accompanied by light to moderate winds.
Winter Weather, Ida
- When
- January 9, 7:00 PM CST to January 10, 6:00 PM CST
- Where
- Ida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Snowfall of 3 to 7 inches was accompanied by light to moderate winds.
Winter Weather, Dickinson
- When
- January 9, 7:00 PM CST to January 10, 6:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Snowfall of 2 to 5 inches was accompanied by light to moderate winds.
Winter Weather, Clay
- When
- January 9, 7:00 PM CST to January 10, 6:00 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches was accompanied by light to moderate winds.
Winter Weather, Buena Vista
- When
- January 9, 7:00 PM CST to January 10, 6:00 PM CST
- Where
- Buena Vista forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches was accompanied by light to moderate winds.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Alabama, January 9 to 10, 20112 deaths · 9 injured · 39 events
- Winter Storm and Winter Weather in Kansas, January 9 to 10, 20111 death · 14 injured · $767,000 · 9 events
- Winter Storm in Louisiana, January 9, 20112 deaths · 2 injured · 8 events
- Ice Storm and Winter Storm in Georgia, January 9 to 14, 20111 death · 6 injured · $55,000 · 92 events
- Heavy Snow in Texas, January 9, 20111 death · $970,000 · 8 events
- Winter Storm and Winter Weather in Nebraska, January 9 to 12, 20111 death · 4 injured · 43 events
- Tornadoes and Hail in Texas, January 9, 2011$8.7 million · EF1 · 21 events
- Heavy Snow and Winter Weather in South Dakota, January 9 to 10, 20111 death · 24 events
- Winter Storm in Mississippi, January 9 to 10, 20111 death · 22 events
- Ice Storm and Heavy Snow in Mississippi, January 9, 2011$1.5 million · 46 events
- Heavy Snow in Arkansas, January 9, 2011$190,000 · 2 events
- Ice Storm and Winter Weather in Louisiana, January 9, 2011$120,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280572, 280575, 280577, 280578, 280580, 280581, 280582, 280583, 280585, 280586, 280587.